Kentucky, 2018Flooding in Kentucky, February 16 to 21, 2018
February 16 to 21, 2018 · NWS RLX · 3 events in 3 counties and zones
A wave of low pressure and surface front crossed from Kentucky and Tennessee into Virginia and West Virginia, producing heavy rainfall on the 16th. Generally 1 to 2 inches of rain fell, resulting in some minor creek and road flooding during the afternoon and evening.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $7,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A wave of low pressure and surface front crossed from Kentucky and Tennessee into Virginia and West Virginia, producing heavy rainfall on the 16th. Generally 1 to 2 inches of rain fell, resulting in some minor creek and road flooding during the afternoon and evening. Eventually this water worked its way into the Ohio River, which also flooded.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Feb 16, 11:40 AM EST, 1 hour 20 minutes earlier.
Area forecast discussion, Feb 16, 11:40 AM EST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
1140 AM EST Fri Feb 16 2018
.SYNOPSIS...
High pressure builds in behind the front through tonight. Next
low pressure system late Saturday/Saturday night. High pressure
Sunday. Warm front Monday with a cold front midweek.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 1100 AM Friday...
Adjusted PoPs according to latest radar images and high
resolution models guidance. A cold front will cross the area
from northwest to southeast spreading numerous rains showers
tonight.
As of 600 AM Friday...
Only some minor adjustments needed this morning with categorical
POPs and widespread rain across the bulk of the CWA.
As of 235 AM Friday...
High pressure influences building in from the upper high plains
will assist in pushing the cold front through the region over
the next few hours, and finally taking the axis of more
persistent rain to the south southeast through the mountains.
Bulk of the shower activity will be out by 00Z Saturday,
lingering only in the mountains, and completely gone well before
the end of the near term. Given the cold air advection, used a
non diurnal temperature trend through 00Z Saturday with falling
values all day and a Friday morning Max T for most locations.
Flow aloft remains progressive with the next cyclogenesis
occurring in the southern stream from an ejecting open wave over
the southwestern states. Will only see the very front end of
this in the near term with some overrunning providing very low
chance mixed precipitation while the column moistens from the
top down. Temperatures by 12Z Saturday will be below freezing
again area wide.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY/...
As of 300 AM Friday...
Precipitation will be on the increase early Saturday as a wave
of low pressure passes by late Saturday into Saturday night.
Have some wintry mix across very southern WV and southwestern VA
to start, although POPs so low as this point not anticipating
any impacts. Have changeover to rain here fairly quick, with
rain through the day west of the mountains. Have half an inch to
an inch of rainfall across far south, with a quarter to half an
inch in the Ohio River Valley and Central WV. Will add HWO
mention across the south for some flooding potential.
Across the northern mountains and eastern slopes things are a
bit trickier with cold air stuffed up against the ridges with
southeast flow. Have this area staying all wintry mix, with
snow, sleet and freezing rain in the forecast. Have 1-3 inches
of snow with up to a tenth of an inch of ice forecast for
Saturday afternoon into Saturday night across the northern
mountains and eastern slopes. Will also mention this potential
in the HWO.
High pressure moves through Sunday, with any lingering
precipitation tapering off early.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
As of 300 AM Friday...
A warm front will lift through Sunday night, with non-diurnal
trend and increasing POPs. Could be some brief snow across the
eastern slopes, but otherwise it is all rain Sunday night into
Monday. Have some dry time in the POPs Monday night and Tuesday
before POPs increase again with cold front passage Wednesday or
Thursday. Some timing difference between GFS and ECMWF with
this, so stuck fairly close to consensus blend. Ahead of this
cold front, temperatures will be unseasonably warm Tuesday. Some
guidance... like the MEX... shows highs at or above 80 in some
places Tuesday afternoon. Did not go quite that warm, but still
have mid to upper 70s across much of the lowlands.
&&
.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
As of 600 AM Friday...
Relied heavily on the LAMP guidance for the evolution of the
ceilings and visibilities through the first 9 hours of the
forecast. IFR is possible at all sites during the rain portion
of the forecast, and will be most persistent at CRW and BKW.
Flight categories will improve after 20Z when the rain finally
exits the terminals from northwest to southeast. Drying behind
the front and shield of rain will be fairly quick and ceilings
will scatter out appropriately.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z SATURDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: Timing of category changes will likely vary
and is dependent on heavy rainfall.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 15 16 17 18 19 20 21 22 23 00 01 02
EST 1HRLY 10 11 12 13 14 15 16 17 18 19 20 21
CRW CONSISTENCY M H M L M M M H H M H L
HTS CONSISTENCY M L L L H H H H H L L L
BKW CONSISTENCY M M M M L L M M L H H L
EKN CONSISTENCY M M H L H L L M M H H L
PKB CONSISTENCY M L L H L H M M H H M M
CKB CONSISTENCY M M M M H H H H H H L L
AFTER 12Z SATURDAY...
IFR possible in rain Saturday and Saturday night.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flood Watch until 7 PM EST this evening for WVZ005>011-013>020-
024>034-039-040-515>526.
OH...Flood Watch until 7 PM EST this evening for OHZ066-067-075-076-
083>087.
KY...Flood Watch until 7 PM EST this evening for KYZ101>103-105.
VA...Flood Watch until 7 PM EST this evening for VAZ003-004.
&&
SYNOPSIS...MZ/26
NEAR TERM...ARJ/26
SHORT TERM...ARJ/MZ
LONG TERM...MZ
AVIATION...26Hazardous weather outlook, Feb 16, 3:11 AM EST, 9 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
311 AM EST Fri Feb 16 2018
VAZ003-004-WVZ024-025-033-034-170815-
Dickenson-Buchanan-Mingo-Logan-McDowell-Wyoming-
311 AM EST Fri Feb 16 2018
...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
This Hazardous Weather Outlook is for southwest Virginia and
southern West Virginia.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Another dose of heavy rain is possible Saturday into Saturday night.
With wet ground in place, this rain will have to be monitored for
potential flooding.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
WVZ522>524-526-170815-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Southeast Randolph-
311 AM EST Fri Feb 16 2018
...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
This Hazardous Weather Outlook is for portions of northeast West
Virginia.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
A wintry mix is expected Saturday into Saturday night. Light icing is
possible and a winter weather advisory may be needed.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-026>032-
039-040-515>521-525-170815-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Boone-Clay-Braxton-Gilmer-Lewis-Harrison-
Taylor-Upshur-Barbour-Northwest Raleigh-Southeast Raleigh-
Northwest Fayette-Southeast Fayette-Northwest Nicholas-
Southeast Nicholas-Northwest Webster-Northwest Randolph-
311 AM EST Fri Feb 16 2018
...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio and much of West Virginia.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
In the hours before
Local storm report, Feb 16, 9:14 AM EST, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
914 AM EST FRI FEB 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 AM FLOOD 1 WNW HAMPTON 38.94N 80.25W
02/16/2018 UPSHUR WV BROADCAST MEDIA
HIGH WATER NEAR LICK RUN AREA/HALL ROAD ON ROUTE 20
SOUTH.
&&
EVENT NUMBER RLX1800803
MPKSpecial weather statement, Feb 16, 9:20 AM EST, 3 hours 40 minutes before
Special Weather Statement
National Weather Service Charleston WV
920 AM EST FRI FEB 16 2018
WVZ008-014>016-018-026>028-517>522-161715-
Southeast Nicholas-Southeast Webster-Roane-Kanawha-Northwest
Webster-Northwest Nicholas-Braxton-Northwest
Fayette-Calhoun-Jackson-Clay-Boone-Southeast Fayette-Putnam-
920 AM EST FRI FEB 16 2018
...SHOWERS WILL AFFECT SOUTH CENTRAL CALHOUN...NICHOLAS...KANAWHA...
NORTHEASTERN PUTNAM...SOUTHERN BRAXTON...SOUTHERN ROANE...WEBSTER...
SOUTHEASTERN JACKSON...CLAY...NORTHERN FAYETTE AND NORTHEASTERN
BOONE COUNTIES...
At 918 AM EST, showers were located over Cross Lanes, or near Nitro,
moving east-northeast at 35 mph.
Locations impacted include...
Charleston, Nitro, Summersville, Fayetteville, Richwood, Clay,
Webster Springs, Jefferson, South Charleston, St. Albans, Dunbar,
Sissonville, Montgomery, Chesapeake, Marmet, Ansted, Belle,
Clendenin, Cedar Grove and East Bank.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
Interstate 79 between mile markers 1 and 59.
Interstate 77 in West Virginia between mile markers 96 and 126.
Interstate 64 in West Virginia between mile markers 47 and 57.
West Virginia Turnpike between mile markers 69 and 95.
Route 119 between mile markers 52 and 53, between mile markers 55
and 56, and between mile markers 68 and 80.
Brief Torrential downpours were also occurring with these showers,
and may cause localized flooding. Do not drive your vehicle through
flooded roadways.
A Flash Flood Watch remains in effect. Heavy downpours could cause
rapid rises in water. If rising water is observed, move to higher
ground. Do not drive into areas covered by water.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.
LAT...LON 3826 8041 3826 8044 3808 8071 3810 8088
3808 8089 3805 8085 3806 8080 3803 8082
3802 8080 3803 8089 3808 8185 3823 8182
3822 8180 3832 8182 3870 8177 3861 8024
TIME...MOT...LOC 1418Z 239DEG 49KT 3842 8174
21Local storm report, Feb 16, 12:28 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1228 PM EST FRI FEB 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1113 AM FLOOD REEDY 38.90N 81.43W
02/16/2018 ROANE WV SOCIAL MEDIA
MIDDLE FORK OF REEDY CREEK OUT OF ITS BANKS, FLOODING
ROADS AND THREATENING AT LEAST ONE HOME ACCORDING TO
PICTURES SENT ON TWITTER.
&&
EVENT NUMBER RLX1800808
ABELocal storm report, Feb 16, 12:39 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1239 PM EST FRI FEB 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1222 PM FLOOD 1 NE SISSONVILLE 38.51N 81.63W
02/16/2018 KANAWHA WV DEPT OF HIGHWAYS
SISSONVILLE DRIVE AT CRINDLE AND POCATALICO RIVER ROAD
AT JAMES DRIVE BLOCKED BY HIGH WATER.
&&
EVENT NUMBER RLX1800809
ABELocal storm report, Feb 16, 12:52 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1252 PM EST FRI FEB 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 PM FLOOD GALLIPOLIS 38.82N 82.19W
02/16/2018 GALLIA OH DEPT OF HIGHWAYS
ROUTE 160 FLOODED AT INTERSECTION WITH ROUTE 7.
&&
EVENT NUMBER RLX1800810
ABELocal storm report, Feb 16, 1:00 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
100 PM EST FRI FEB 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 PM FLOOD BURLINGHAM 39.17N 82.02W
02/16/2018 MEIGS OH DEPT OF HIGHWAYS
ROUTE 681 CLOSED BETWEEN ATHENS COUNTY LINE AND US 33.
&&
EVENT NUMBER RLX1800811
ABEFlood, Lawrence
- When
- February 16, 1:00 PM EST to 5:00 PM EST
- Where
- Lawrence County, 1.28 mi S of Blevins to 1.24 mi SW of Evergreen
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 38.051, -82.900
Several small creeks came out of their banks, with water getting into roads and yards. Birch Branch of Brushy Creek flooded, as well as the Little Fork of Blaine Creek, where water made it into one basement.
Flood, Greenup
- When
- February 17, 9:25 PM EST to February 21, 9:48 AM EST
- Where
- Greenup County, 1.15 mi NNE of Taylor to 1.69 mi N of Limeville
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.715, -82.920
In the stretch of the Ohio River around the Greenup Lock, the river rose above flood stage of 54 feet just before noon on the 18th. The river crested in moderate flooding on the evening of the 19th at just over 57 feet. Moderate flood stage is 56 feet. The river dropped back below flood stage around 3 AM on the 21st. This caused flooding of low lying areas along the river.
Flood, Boyd
- When
- February 17, 9:25 PM EST to February 21, 9:48 AM EST
- Where
- Boyd County, 0.62 mi NW of Bellefonte to 1.7 mi N of Westwood
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- River/Stream Gage
- Coordinates
- 38.487, -82.688
In the vicinity of Ashland, KY, the Ohio River surpassed moderate flood stage of 56.6 feet by about a tenth of a foot. The river rose above flood stage late on the 17th, and crested just below 57 feet just after noon on the 19th. The river returned below flood stage during the mid morning hours on the 21st. This caused flooding along Route 3 in Catlettsburg and of some low lying areas outside the flood wall in Ashland.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Ohio, February 16 to 21, 2018$773,000 · 11 events
- Flooding in West Virginia, February 16 to 21, 2018$169,000 · 24 events
- Blizzard and High Wind in Wyoming, February 16 to 18, 201868 kt wind · 27 events
- Winter Storm in Montana, February 16 to 19, 20187 events
- Flooding in Illinois, February 16 to 28, 20186 events
- Winter Storm and Heavy Snow in Idaho, February 16 to 19, 20186 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, February 16, 20185 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 732054, 734859, 734860.